Alert archive / Nebraska / Flash Flood Warnings in 2002

Flash Flood Warning 7, NWS Omaha, NE

August 23, 2002Lancaster County, Saunders County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 23, 2002, 1:59 AM CDT for Lancaster County, Saunders County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 1:59 AM CDT (06:59 UTC)
Expired
Aug 23, 2002, 8:00 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Lancaster County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3464 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 230659
FFWOMA
NEC109-155-231300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
158 AM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN

* UNTIL 800 AM CDT

* AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS LANCASTER AND
  SOUTHERN SAUNDERS COUNTIES.  RAINFALL WAS VERY HEAVY IN NORTHERN
  LANCASTER COUNTY LAST NIGHT.  THIS GROUND IN THIS AREA IS
  ALREADY QUITE WET.  RUNOFF FROM STORMS COULD CAUSE SERIOUS FLOOD
  PROBLEMS.  

* SOME LOCATIONS AFFECTED...
  THE SALT CREEK BASIN IN LANCASTER COUNTY
  ROCK CREEK IN SAUNDERS COUNTY AND LANCASTER COUNTY
  THE SOUTHERN PART OF THE WAHOO CREEK BASIN

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.  IN ADDITION...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND 
STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE INTO FLOODED AREAS.  MOST FLOOD DEATHS ARE VEHICLE
RELATED.

LAT...LON 4128 9644 4054 9646 4053 9690 4130 9691

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:55 PM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 2:55 PM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT THU AUG 22 2002

...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY...

ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE
QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH
CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA.  HOWEVER THE 1931
VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING
CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF
HASTINGS.  BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE
CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL
COUNTIES AND MID 70S IN SOUTHERN COUNTIES.  VISIBLE IMAGERY SHOWS
PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN
BEATRICE.  19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000
J/KG SOUTH.

AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH
WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO.  THIS COOLER
AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE
VERTICAL MOTION THIS EVENING.  CONVECTIVE INITIATION WILL LIKELY
OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE
LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA
APPEARS TO HAVE THE BEST SHOT.

INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS.
SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST
NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH.  ONLY MISSING
ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK
AND MOSTLY TO OUR SOUTH.  HOWEVER LAST NIGHT THE LOW LEVEL JET
REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED.  THUS
WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND
CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY
INCREASE ISENTROPIC LIFT ABOVE THE FRONT.  SO WILL KEEP LIKELY POPS
SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT.  EARLY THIS
MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM
AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER
HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA.

INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY.  EVEN THE
CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE
THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE.
THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE.
THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT
THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH
THESE NORTHWEST FLOW MCS EVENTS.  THUS WILL KEEP SLIGHT CHANCE OR
CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO
EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE.

BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR
FEATURE TO KEY ON.  HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW
WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING
POPS FOR WEDNESDAY.

.OMA...NONE.

NIETFELD

In the hours before

Local storm report, Aug 22, 8:09 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    2 NE NEWMAN GROVE         NE   1.75 INCH HAIL
08/22/02   MADISON                        HAIL COVERING THE
                                          GROUND AND GUSTS                                           TO 60 MPH REPORTED BY
                                          PUBLIC.
Local storm report, Aug 22, 8:28 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
828 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

825 PM    MADISON                   NE   .75 INCH HAIL
08/22/02   MADISON                        REPORTED BY PUBLIC.
Local storm report, Aug 22, 8:55 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

830 PM     5 S STANTON               NE   60 MPH TSTM GUST
08/22/02   STANTON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 22, 9:46 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
946 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0942 PM    9 NW OMAHA EPPLEY AIRFIEL NE   1 INCH HAIL
08/22/02   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 12:15 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1213 PM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 PM     5 W LINCOLN               NE   1 INCH HAIL
08/21/02   LANCASTER                      HEAVY RAIN REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

941 PM     CERESCO                   NE   .75 INCH HAIL
08/21/02   SAUNDERS                       REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          3 MINUTES.

1045 PM    LINCOLN                   NE   .75 INCH HAIL
08/21/02   LANCASTER                      REPORTED BY PUBLIC.

1110 PM    LA VISTA                  NE   WIND DAMAGE
08/21/02   SARPY                          ESTIMATED 60 MPH WINDS
                                          WITH POWER LINES AND
                                          TREES DOWN, REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL. EVENT
                                          DURATION 15 MINUTES.

1110 PM    CERESCO                   NE   WIND DAMAGE
08/21/02   SAUNDERS                       EVENT DURATION 15
                                          MINUTES.

1112 PM    BELLEVUE                  NE   .75 INCH HAIL
08/21/02   SARPY                          REPORTED BY MEDIA.

1115 PM    LINCOLN                   NE   .88 INCH HAIL
08/21/02   LANCASTER

1115 PM    LINCOLN                   NE   WIND DAMAGE
08/21/02   LANCASTER                      TREES DOWN AND SKYLIGHT
                                          BLOWN OFF OF CHURCH,
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1145 PM    LINCOLN                   NE   .88 INCH HAIL
08/21/02   LANCASTER                      SCATTERED REPORTS OF
                                          TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

 642 PM    9 NW ALBION               NE   1 INCH HAIL
08/22/02   BOONE                          REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 5 MINUTES.

 653 PM    5 N ALBION                NE   1.75 INCH HAIL
08/22/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

 658 PM    ALBION                    NE   1.75 INCH HAIL
08/22/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

 658 PM    5 N ALBION                NE   1.75 INCH HAIL
08/22/02   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

 755 PM    2 NE NEWMAN GROVE         NE   1.75 INCH HAIL
08/22/02   MADISON                        HAIL COVERING THE
                                          GROUND REPORTED BY
                                          PUBLIC.

 828 PM    MADISON                   NE   .75 INCH HAIL
08/22/02   MADISON                        REPORTED BY PUBLIC.

 830 PM    5 S STANTON               NE   60 MPH TSTM GUST
08/22/02   STANTON                        REPORTED BY STORM
                                          SPOTTER.

 942 PM    9 NW OMAHA EPPLEY AIRFIEL NE   1 INCH HAIL
08/22/02   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 1:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
159 AM CDT FRI AUG 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    2 E ASHLAND               NE   FLOOD
08/23/02   SARPY                          US HWY 6 UNDER 2 TO 3
                                          FEET OF WATER AND
                                          MUD.REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:08 PM CDTSevere Thunderstorm WarningOAXCass37 min
Aug 22, 7:15 PM CDTSevere Thunderstorm WarningOAXBoone, Madison45 min
Aug 22, 7:19 PM CDTSevere Thunderstorm WarningOAXOtoe26 min
Aug 22, 7:48 PM CDTSevere Thunderstorm WarningOAXCass, Otoe27 min
Aug 22, 8:03 PM CDTSevere Thunderstorm WarningOAXMadison27 min
Aug 22, 8:23 PM CDTSevere Thunderstorm WarningOAXOtoe52 min
Aug 22, 8:42 PM CDTSevere Thunderstorm WarningOAXWashington33 min
Aug 22, 9:09 PM CDTTornado WarningOAXSaunders36 min
Aug 22, 9:21 PM CDTTornado WarningOAXDouglas24 min
Aug 22, 9:31 PM CDTSevere Thunderstorm WarningOAXSaunders29 min
Aug 22, 9:47 PM CDTSevere Thunderstorm WarningOAXDouglas43 min
Aug 22, 10:01 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders29 min
Aug 22, 11:21 PM CDTSevere Thunderstorm WarningOAXCass54 min
Aug 22, 11:37 PM CDTFlash Flood WarningOAXCass4 hr
Aug 23, 1:23 AM CDTFlash Flood WarningOAXSarpy6 hr
Aug 23, 2:47 AM CDTFlash Flood WarningOAXOtoe6 hr
Aug 23, 3:28 AM CDTFlash Flood WarningOAXCass4 hr
Aug 23, 3:58 AM CDTFlash Flood WarningOAXSaline6 hr
Aug 23, 4:31 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline29 min

Nearby

Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.